question-icon

What Causes Increased Heart Rate While On Diltiazem?

default
Posted on Wed, 25 Oct 2017
Question: I have been taking 240 mg Diltiazem for 4 years after havinf stents inserted.
I have had atrial fibrulstion for over 20 years and was not prescribed any medication other than warfarin.
I do not have a fast heart rate.
I want to stop taking Diltiazem as it is making me feel unwell and has for some time.
Can I just stop or is their a method I have to do to stop?
doctor
Answered by Dr. Panagiotis Zografakis (31 minutes later)
Brief Answer:
tapering is recommended

Detailed Answer:
Hello,

first of all you'd better talk with your cardiologist (the only person who knows your medical history and knows why diltiazem was prescribed in the first place and whether it's a good idea to stop it or not). Diltiazem is usually given to control a fast heart rate, but you can't tell if you'll be having a fast heart rate or not after stopping it.

Abrupt withdrawal may cause problems both with the heart rate and the blood flow to the heart, so if you're going to stop it then tapering is recommended. This means that you should slowly reduce the dosage. For example 240mg to 180mg in the first week, then 120mg, etc... Make sure your doctor agrees with your decision though.

I hope you find my comments helpful!
Kind Regards!
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Panagiotis Zografakis

Internal Medicine Specialist

Practicing since :1999

Answered : 3791 Questions

premium_optimized

The User accepted the expert's answer

Share on

Get personalised answers from verified doctor in minutes across 80+ specialties

152 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
What Causes Increased Heart Rate While On Diltiazem?

Brief Answer: tapering is recommended Detailed Answer: Hello, first of all you'd better talk with your cardiologist (the only person who knows your medical history and knows why diltiazem was prescribed in the first place and whether it's a good idea to stop it or not). Diltiazem is usually given to control a fast heart rate, but you can't tell if you'll be having a fast heart rate or not after stopping it. Abrupt withdrawal may cause problems both with the heart rate and the blood flow to the heart, so if you're going to stop it then tapering is recommended. This means that you should slowly reduce the dosage. For example 240mg to 180mg in the first week, then 120mg, etc... Make sure your doctor agrees with your decision though. I hope you find my comments helpful! Kind Regards!